Computational Optimization and Applications

, Volume 59, Issue 1–2, pp 201–218 | Cite as

On error bounds and Newton-type methods for generalized Nash equilibrium problems

  • Alexey F. Izmailov
  • Mikhail V. Solodov


Error bounds (estimates for the distance to the solution set of a given problem) are key to analyzing convergence rates of computational methods for solving the problem in question, or sometimes even to justifying convergence itself. That said, for the generalized Nash equilibrium problems (GNEP), the theory of error bounds had not been developed in depth comparable to the fields of optimization and variational problems. In this paper, we provide a systematic approach which should be useful for verifying error bounds for both specific instances of GNEPs and for classes of GNEPs. These error bounds for GNEPs are based on more general results for constraints that involve complementarity relations and cover those (few) GNEP error bounds that existed previously, and go beyond. In addition, they readily imply a Lipschitzian stability result for solutions of GNEPs, a subject where again very little had been known. As a specific application of error bounds, we discuss Newtonian methods for solving GNEPs. While we do not propose any significantly new methods in this respect, some new insights into applicability to GNEPs of various approaches and into their convergence properties are presented.


Generalized Nash equilibrium problem Error bound Upper Lipschitz stability Newton-type methods 



The authors thank Andreas Fischer for pointing out an inconsistency in the original version of Sect. 4.


  1. 1.
    Andreani, R., Haeser, G., Schuverdt, M.L., Silva, P.J.S.: A relaxed constant positive linear dependence constraint qualification and applications. Math. Program. 135, 255–273 (2012) CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Billups, S.C.: A homotopy-based algorithm for mixed complementarity problems. SIAM J. Optim. 12, 583–605 (2002) CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer, New York (2000) CrossRefMATHGoogle Scholar
  4. 4.
    Daryina, A.N., Izmailov, A.F., Solodov, M.V.: A class of active-set Newton methods for mixed complementarity problems. SIAM J. Optim. 15, 409–429 (2004) CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Daryina, A.N., Izmailov, A.F., Solodov, M.V.: Mixed complementary problems: regularity, estimates of the distance to the solution, and Newton’s methods. Comput. Math. Math. Phys. 44, 45–61 (2004) MathSciNetGoogle Scholar
  6. 6.
    Daryina, A.N., Izmailov, A.F., Solodov, M.V.: Numerical results for a globalized active-set Newton method for mixed complementarity problems. Comput. Appl. Math. 24, 293–316 (2005) MATHMathSciNetGoogle Scholar
  7. 7.
    Dreves, A., Facchinei, F., Fischer, A., Herrich, M.: A new error bound result for generalized Nash equilibrium problems and its algorithmic application. Technical report MATH-NM-1-2013, Technische Universität Dresden, Institute für Mathematik, January 2013. Available at Optimization Online Google Scholar
  8. 8.
    Dreves, A., Facchinei, F., Kanzow, C., Sagratella, S.: On the solution of the KKT conditions of generalized Nash equilibrium problems. SIAM J. Optim. 21, 1082–1108 (2011) CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Facchinei, F., Fischer, A., Herrich, M.: An LP-Newton method: nonsmooth equations, KKT systems, and nonisolated solutions. Math. Program. (2013). doi: 10.1007/s10107-013-0676-6 Google Scholar
  10. 10.
    Facchinei, F., Fischer, A., Herrich, M.: A family of Newton methods for nonsmooth constrained systems with nonisolated solutions. Math. Methods Oper. Res. (2012). doi: 10.1007/s00186-012-0419-0 Google Scholar
  11. 11.
    Facchinei, F., Fischer, A., Piccialli, V.: On generalized Nash games and variational inequalities. Oper. Res. Lett. 35, 159–164 (2007) CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Facchinei, F., Fischer, A., Piccialli, V.: Generalized Nash equilibrium problems and Newton methods. Math. Program. 117, 163–194 (2009) CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Facchinei, F., Kanzow, C.: Penalty methods for the solution of generalized Nash equilibrium problems. SIAM J. Optim. 20, 2228–2253 (2010) CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Facchinei, F., Kanzow, C.: Generalized Nash equilibrium problems. Ann. Oper. Res. 175, 177–211 (2010) CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Facchinei, F., Pang, J.-S.: Finite-Dimensional Variational Inequalities and Complementarity Problems. Springer, New York (2003) Google Scholar
  16. 16.
    Fan, J., Yuan, Y.: On the quadratic convergence of the Levenberg-Marquardt method without nonsingularity assumption. Computing 74, 23–39 (2005) CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Ferris, M.C., Kanzow, C., Munson, T.S.: Feasible descent algorithms for mixed complementarity problems. Math. Program. 86, 475–497 (1999) CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Fischer, A.: Local behavior of an iterative framework for generalized equations with nonisolated solutions. Math. Program. 94, 91–124 (2002) CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Fukushima, M., Pang, J.-S.: Quasi-variational inequalities, generalized Nash equilibria, and multi-leader-follower games. Comput. Manag. Sci. 2, 21–56 (2005). Erratum, ibid. 6, 373–375 (2009) CrossRefMATHMathSciNetGoogle Scholar
  20. 20.
    Harker, P.T.: Generalized Nash games and quasi-variational inequalities. Eur. J. Oper. Res. 54, 81–94 (1991) CrossRefMATHGoogle Scholar
  21. 21.
    von Heusinger, A., Kanzow, C., Fukushima, M.: Newton’s method for computing a normalized equilibrium in the generalized Nash game through fixed point formulation. Math. Program. 132, 99–123 (2012) CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Janin, R.: Directional derivative of the marginal function in nonlinear programming. Math. Program. Stud. 21, 110–126 (1984) CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    Kanzow, C.: Strictly feasible equation-based methods for mixed complementarity problems. Numer. Math. 89, 135–160 (2001) CrossRefMATHMathSciNetGoogle Scholar
  24. 24.
    Kanzow, C., Fukushima, M.: Solving box constrained variational inequality problems by using the natural residual with D-gap function globalization. Oper. Res. Lett. 23, 45–51 (1998) CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    Kelley, C.T.: Iterative Methods for Optimization. SIAM, Philadelphia (1999) CrossRefMATHGoogle Scholar
  26. 26.
    Kubota, K., Fukushima, M.: Gap function approach to the generalized Nash equilibrium problem. J. Optim. Theory Appl. 144, 511–531 (2010) CrossRefMATHMathSciNetGoogle Scholar
  27. 27.
    Kulkarni, A.A., Shanbhag, U.V.: Revisiting generalized Nash games and variational inequalities. J. Optim. Theory Appl. 154, 175–186 (2012) CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Luna, J.P., Sagastizábal, C., Solodov, M.: A class of Dantzig–Wolfe type decomposition methods for variational inequality problems. Math. Program. (2012). doi: 10.1007/s10107-012-0599-7 Google Scholar
  29. 29.
    Luo, Z.-Q., Pang, J.-S., Ralph, D.: Mathematical Programs with Equilibrium Constraints. Cambridge Univ. Press, Cambridge (1996) CrossRefGoogle Scholar
  30. 30.
    Mangasarian, O.L., Fromovitz, S.: The Fritz John optimality conditions in the presence of equality and inequality constraints. J. Math. Anal. Appl. 17, 37–47 (1967) CrossRefMATHMathSciNetGoogle Scholar
  31. 31.
    Minchenko, L., Stakhovski, S.: On relaxed constant rank regularity condition in mathematical programming. Optimization 60, 429–440 (2011) CrossRefMATHMathSciNetGoogle Scholar
  32. 32.
    Nabetani, K., Tseng, P., Fukushima, M.: Parametrized variational inequality approaches to generalized Nash equilibrium problems with shared constraints. Comput. Optim. Appl. 48, 423–452 (2011) CrossRefMATHMathSciNetGoogle Scholar
  33. 33.
    Pang, J.-S.: Error bounds in mathematical programming. Math. Program. 79, 299–332 (1997) MATHGoogle Scholar
  34. 34.
    Qi, L., Wei, Z.: On the constant positive linear dependence condition and its application to SQP methods. SIAM J. Optim. 10, 963–981 (2000) CrossRefMATHMathSciNetGoogle Scholar
  35. 35.
    Rosen, J.B.: Existence and uniqueness of equilibrium points for concave N-person games. Econometrica 33, 52–534 (1965) CrossRefGoogle Scholar
  36. 36.
    Scholtes, S., Stöhr, M.: Exact penalization of mathematical programs with equilibrium constraints. SIAM J. Control Optim. 37, 617–652 (1999) CrossRefMATHMathSciNetGoogle Scholar
  37. 37.
    Solodov, M.V.: Constraint qualifications. In: Cochran, J.J., et al. (eds.) Wiley Encyclopedia of Operations Research and Management Science. Wiley, New York (2010) Google Scholar
  38. 38.
    Yamashita, N., Fukushima, M.: On the rate of convergence of the Levenberg-Marquardt method. In: Topics in Numerical Analysis. Comput. Suppl., vol. 15, pp. 239–249. Springer, Vienna (2001) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.VMK Faculty, OR Department, Uchebniy Korpus 2Moscow State University, MSUMoscowRussia
  2. 2.IMPA–Instituto de Matemática Pura e AplicadaJardim Botânico, Rio de JaneiroBrazil

Personalised recommendations